Toggle Main Menu Toggle Search

Open Access padlockePrints

Dental caries and its association with diet and dental erosion in Libyan schoolchildren

Lookup NU author(s): Rasmia Huew, Dr Paula WaterhouseORCiD, Professor Paula Moynihan, Dr Simon Kometa, Emerita Professor Anne Maguire


Full text for this publication is not currently held within this repository. Alternative links are provided below where available.


Background. The change towards a more Westernised diet in Libya may increase the risk of caries and erosion in children. Aims. To investigate any association between dental caries, dental erosion, and potential dietary risk factors in Libyan schoolchildren. Methods. A random sample of 791 schoolchildren aged 12 years underwent dental examination for caries and erosion and completed a questionnaire to provide dietary data. Dental caries was assessed using the WHO (Oral Health Surveys: Basic Methods, 1997) criteria. Erosion was assessed using UK National Diet and Nutrition Survey (NDNS, Young People Aged 4-18 years. Volume 2: Report of the Oral Health Survey, 2000) criteria. Associations between caries and dietary variables were investigated through bivariate and multivariate analyses. Results. Of the 791 12-year olds, 57.8% (457) had caries experience and 40.8% (323) had experience of erosion. One hundred and ninetytwo subjects (42%) of the subjects with caries experience also had erosion, whilst 131 subjects (39.2%) of the 334 without caries had clinical signs of erosion (P = 0.464; OR, 1.123; 95% CI, 0.842, 1.497). There was no statistically significantly relationship between dental caries and dental erosion. Frequency of consumption of fruit-based sugared drinks was statistically significantly positively associated with experience of caries (P = 0.002). Conclusions. Dental caries experience was associated with frequency of consumption of sugared dietary items but not with dental erosion.

Publication metadata

Author(s): Huew R, Waterhouse P, Moynihan P, Kometa S, Maguire A

Publication type: Article

Publication status: Published

Journal: International Journal of Paediatric Dentistry

Year: 2012

Volume: 22

Issue: 1

Pages: 68-76

ISSN (print): 0960-7439

ISSN (electronic):

Publisher: Wiley-Blackwell Publishing Ltd


DOI: 10.1111/j.1365-263X.2011.01170.x


Altmetrics provided by Altmetric